Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is Keletra a good alternative to Sustiva?
May 6, 2004

I've had HIV for less than 18 months. CD4 = 409 (a slow decrease from 520 since the first test in January 2003). Viral load is 109,000 and has hovered around 100,000 copies since the first test. I've decided I want to start treatment and have an appointment this week. A few months ago Combivir + Sustiva or TDF + 3TC + Sustiva were suggested as most likely first treatment options. Someone recently suggested Keletra might be a good alternative to Sustiva as it brings down viral load more quickly, and doesn't stay in the blood as long as Sustiva. He also found the need to go urgently was a preferable side effect to possible mood, sleep or psychological disturbances. What do you see as the pros and cons of Keletra vs Sustiva, and also of AZT versus TDF?

Response from Dr. Henry

Kaletra and Sustiva based regimens are currently among the favorite combinations for good reason. Each drug has its pros and cons. I personally favor starting with a Kaletra based regimen in order to avoid quick development of resistance. Once the patient in doing well I often switch to a simpler regimen (could be once a day and Sustiva is an option). I often use Kaletra with TDF and Combivir (AZT + 3TC) for initial therapy and then simplify. I use both AZT and TDF often. Both are good fits with 3TC or FTC. TDF has the advantage of once a day dosing is a common choice when the regimen can be safely simplified. KH



Previous
weight-gain
Next
Risks of Hip Replacement in Hiv patients

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement